Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 33, NWS Medford, OR

May 8, 2021

NWS Medford, OR issued this hazardous seas warning at May 8, 2021, 9:06 PM PDT. It took effect at May 9, 2021, 5:00 PM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2021, 9:06 PM PDT (04:06 UTC)
In effect from
May 9, 2021, 5:00 PM PDT
Expired
May 10, 2021, 2:00 PM PDT
In force
21 hr
Issued by
NWS Medford, OR

The text

As transmitted.

886 
WHUS76 KMFR 090406
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
906 PM PDT Sat May 8 2021

PZZ356-376-091715-
/O.EXT.KMFR.SC.Y.0052.000000T0000Z-210511T0600Z/
/O.NEW.KMFR.SE.W.0033.210510T0000Z-210510T2100Z/
/O.EXT.KMFR.GL.A.0016.210510T2100Z-210511T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
906 PM PDT Sat May 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 PM SUNDAY TO 2 PM PDT
MONDAY...
...GALE WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 7 to 10 ft Sunday building to 8 to 13 ft Monday. For the 
  Small Craft Advisory, north winds 20 to 30 kt with gusts up to 
  35 kt. For the Gale Watch, north winds 30 to 35 kt with gusts up
  to 40 kt.

* WHERE...Small Craft Advisory conditions south of Port Orford
  through Sunday afternoon. Hazardous Seas Warning from Gold 
  Beach southward beyond 5 NM from shore with Small Craft Advisory
  conditions elsewhere Sunday evening into Monday afternoon. 
  Then, gales are possible south of Port Orford beyond 5 NM from 
  shore later Monday with advisory conditions elsewhere.

* WHEN...For the Hazardous Seas Warning, from 5 PM Sunday to 2 
  PM PDT Monday. For the Small Craft Advisory, until 11 PM PDT 
  Monday. For the Gale Watch, from Monday afternoon through 
  Monday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-091715-
/O.EXT.KMFR.SC.Y.0053.210510T0000Z-210511T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
906 PM PDT Sat May 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM SUNDAY TO 11 PM
PDT MONDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and steep
  seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...From 5 PM Sunday to 11 PM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
603 
WHUS76 KMFR 090932
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
232 AM PDT Sun May 9 2021

PZZ356-376-092245-
/O.EXT.KMFR.SC.Y.0052.000000T0000Z-210512T1200Z/
/O.CON.KMFR.SE.W.0033.210510T0000Z-210510T2100Z/
/O.EXT.KMFR.GL.A.0016.210510T2100Z-210512T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
232 AM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT WEDNESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 PM PDT MONDAY...
...GALE WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 7 to 10 ft today building to 8 to 13 ft Monday. For the 
  Small Craft Advisory, north winds 20 to 30 kt with gusts up to 
  35 kt. For the Gale Watch, north winds 30 to 35 kt with gusts up
  to 40 kt.

* WHERE...Small Craft Advisory conditions south of Port Orford
  through this afternoon. Hazardous Seas Warning from Gold Beach 
  southward beyond 4 NM from shore with Small Craft Advisory 
  conditions elsewhere this evening into Monday afternoon. Then, 
  gales are possible south of Port Orford beyond 5 NM from shore 
  later Monday with advisory conditions elsewhere.

* WHEN...For the Hazardous Seas Warning, from 5 PM this 
  afternoon to 2 PM PDT Monday. For the Small Craft Advisory, 
  until 5 AM PDT Wednesday. For the Gale Watch, from Monday 
  afternoon through late Tuesday night.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-092245-
/O.EXT.KMFR.SC.Y.0053.210510T0000Z-210512T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
232 AM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT WEDNESDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and 
  steep seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...From 5 PM this afternoon to 5 AM PDT Wednesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
915 
WHUS76 KMFR 092050
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
150 PM PDT Sun May 9 2021

PZZ356-376-101000-
/O.CON.KMFR.SC.Y.0052.000000T0000Z-210512T1200Z/
/O.CON.KMFR.SE.W.0033.210510T0000Z-210510T2100Z/
/O.CON.KMFR.GL.A.0016.210510T2100Z-210512T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
150 PM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 PM PDT MONDAY...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 7 to 10 ft today building to 8 to 14 ft Monday. 
  For the Small Craft Advisory, north winds 20 to 30 kt with 
  gusts up to 35 kt. For the Gale Watch, north winds 30 to 35 kt 
  with gusts up to 40 kt.

* WHERE...Small Craft Advisory conditions south of Port Orford 
  through this afternoon. Hazardous Seas Warning from Gold Beach 
  southward beyond 4 NM from shore with Small Craft Advisory 
  conditions elsewhere this evening into Monday afternoon. Then, 
  gales are possible south of Port Orford beyond 5 NM from shore 
  later Monday with advisory conditions elsewhere.

* WHEN...For the Hazardous Seas Warning, from 5 PM this 
  afternoon to 2 PM PDT Monday. For the Small Craft Advisory, 
  until 5 AM PDT Wednesday. For the Gale Watch, from Monday 
  afternoon through late Tuesday night.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-101000-
/O.CON.KMFR.SC.Y.0053.210510T0000Z-210512T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
150 PM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 AM PDT WEDNESDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and 
  steep seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...From 5 PM this afternoon to 5 AM PDT Wednesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
358 
WHUS76 KMFR 100311
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
811 PM PDT Sun May 9 2021

PZZ356-376-101615-
/O.CON.KMFR.SE.W.0033.000000T0000Z-210510T2100Z/
/O.CON.KMFR.SC.Y.0052.000000T0000Z-210512T1200Z/
/O.UPG.KMFR.GL.A.0016.210510T2100Z-210512T1200Z/
/O.NEW.KMFR.GL.W.0022.210510T2100Z-210512T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
811 PM PDT Sun May 9 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 2 PM PDT
MONDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 2 PM MONDAY TO 5 AM PDT
WEDNESDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 8 to 10 ft. For the Gale Warning, north winds 25 to 35 kt
  with gusts up to 40 kt and seas 8 to 13 ft. For the Small Craft
  Advisory, north winds 20 to 30 kt with gusts up to 35 kt and
  seas 6 to 9 ft.

* WHERE...Hazardous Seas Warning from Gold Beach southward beyond
  4 NM from shore with Small Craft Advisory conditions elsewhere
  into Monday afternoon. Then, gales south of Port Orford beyond 5
  NM from shore later Monday into early Wednesday morning with 
  advisory conditions elsewhere.

* WHEN...For the Hazardous Seas Warning, until 2 PM PDT Monday. 
  For the Gale Warning, from 2 PM Monday to 5 AM PDT Wednesday. 
  For the Small Craft Advisory, until 5 AM PDT Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-101615-
/O.CON.KMFR.SC.Y.0053.000000T0000Z-210512T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
811 PM PDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and 
  steep seas 6 to 9 ft.

* WHERE...All areas. 

* WHEN...Through 5 AM PDT Wednesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
699 
WHUS76 KMFR 100919
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
219 AM PDT Mon May 10 2021

PZZ356-376-102230-
/O.CON.KMFR.SE.W.0033.000000T0000Z-210510T2100Z/
/O.CON.KMFR.SC.Y.0052.000000T0000Z-210512T1200Z/
/O.CON.KMFR.GL.W.0022.210510T2100Z-210512T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
219 AM PDT Mon May 10 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT WEDNESDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 9 to 11 ft. For the Gale Warning, north winds 30 to 35 kt
  with gusts up to 40 kt and seas 10 to 13 ft. For the Small 
  Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt 
  and seas 6 to 9 ft.

* WHERE...Hazardous Seas Warning from Gold Beach southward beyond
  4 NM from shore with Small Craft Advisory conditions elsewhere
  into this afternoon. Then, gales south of Port Orford beyond 5 
  NM from shore later Monday into early Wednesday morning with 
  advisory conditions elsewhere.

* WHEN...For the Hazardous Seas Warning, until 2 PM PDT Monday. 
  For the Gale Warning, from 2 PM Monday to 5 AM PDT Wednesday. 
  For the Small Craft Advisory, until 5 AM PDT Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-102230-
/O.CON.KMFR.SC.Y.0053.000000T0000Z-210512T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
219 AM PDT Mon May 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and 
  steep seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...Through 5 AM PDT Wednesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at May 8, 8:50 PM PDT, 16 minutes earlier.

Area forecast discussion, May 8, 8:50 PM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
850 PM PDT Sat May 8 2021

.DISCUSSION....DISCUSSION...09/00Z NAM in.

There are areas of stratocumulus and patches of high clouds over
the WFO Medford forecast area this evening, but no measurable
precipitation. Expect some increase in low clouds over the west
side valleys tonight into Sunday morning.

A long wave ridge off the west coast will move slowly east
through the weekend with northwest flow aloft over the WFO Medford
forecast area. The ridge will build in fits and starts due to
weak short waves moving over the top of it. The strongest of these
short waves will move through Sunday, passing over the northern
Cascades and east side. This may bring a shower or two to the
Cascades around Diamond Lake and northeast Lake County Sunday
morning. Other than that, Sunday will be a mild and dry day.

The ridge will strengthen Monday as it approaches the coast. A
thermal trough will develop near the coast, and a warming and
drying trend will commence over the area. Inland high
temperatures will be around 5 degrees warmer than the Sunday
highs. Humidities will lower significantly as well. Inland highs
on Tuesday will warm another 5 to 10 degrees over the Monday
highs.

The increased gradient with the deepening thermal trough will
bring increasing Chetco effect winds, and thus very warm
temperatures to the Brookings area. This includes high
temperatures in this area Monday and Tuesday, and low
temperatures Monday night and Tuesday night.

Long term discussion from the Saturday afternoon AFD...Wednesday
12 May through Saturday 15 May 2021. Regarding the general
pattern, the models begin to diverge midweek, with various members
showing various shortwaves and troughs of various strengths
entering the area at various times. In short, there is a lot of
variation in the model solutions. Fortunately enough, despite
these differences, there are precious few members that show any
precipitation at all, and even those hold off the rain until far
late in the weekend or even early into the next week. Therefore,
have kept the forecast dry through the forecast term.

Following the warmest day of the week on Wednesday, expect a slight
cooling trend (although daytime temperatures will remain above
normal overall) through the remainder of the week as those troughs
and shortwaves lower the heights aloft and produce some increased
cloud cover. Meanwhile, at the coast, expect nightly marine pushes
with low clouds and fog possible north of Cape Blanco, with daytime
clearing as offshore flow returns in the afternoon. Along the south
coast near Brookings, warmer temperatures are possible due to a
Chetco Effect, alternating with periods of fog or low clouds as wind
eddies form between the coast and the stronger winds offshore. -BPN

&&

.AVIATION...For the 09/00Z TAF Cycle...Breezy northwest to north
winds will continue early this evening, and develop again for Sunday
afternoon into the evening. VFR will persist into this evening. MVFR
ceilings are expected to reach the coast around 04Z this evening
with mountain obscuration developing along the Coast Range.
Generally VFR ceilings will impact inland valley terminals tonight
into Sunday morning with local obscuration and a few very light
showers over the higher terrain, mainly for the southern Oregon
Cascades. Later Sunday morning, clouds will dissipate with VFR
conditions into the evening. DW

&&

.MARINE...Updated 830 PM PDT Saturday 8 May 2021...A thermal
trough will deepen into Monday, likely remain deep into Tuesday, and
will persist near the coast through much of the week. Gusty north
winds and steep to very steep seas are expected, with the strongest
winds south of Cape Blanco during the afternoon and evening hours.

Seas will remain steep south of Port Orford into Sunday afternoon.
Late Sunday into Monday, seas south of Gold Beach will become very
steep with winds approaching gale force. Meanwhile, seas north of
Gold Beach become steep. Then, gales are likely south of Cape Blanco
late Monday as winds and seas reach a peak with steep seas
persisting in the northern waters.

Winds and seas are forecast to persist near that peak Monday night
through Tuesday night, before winds gradually diminish Wednesday.
Even then, small craft conditions are likely to persist until late
in the week. -Petrucelli/DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...

OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 5 PM Sunday to
        11 PM PDT Monday for PZZ350-370.
     Gale Watch from Monday afternoon through Monday evening for
        PZZ356-376.
     Small Craft Advisory until 11 PM PDT Monday for PZZ356-376.
     Hazardous Seas Warning from 5 PM Sunday to 2 PM PDT Monday for
        PZZ356-376.

15/15/16

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.